Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 72, NWS Springfield, MO

July 17, 2021Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this areal flood warning at Jul 17, 2021, 6:53 AM CDT for Cherokee County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 6:53 AM CDT (11:53 UTC)
Expired
Jul 17, 2021, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 143 km from the middle of the area, began a volume at 11:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WGUS43 KSGF 171153
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
653 AM CDT Sat Jul 17 2021

KSC021-037-171800-
/O.NEW.KSGF.FA.W.0072.210717T1153Z-210717T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-
653 AM CDT Sat Jul 17 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Western Cherokee County in southeastern Kansas...
  Western Crawford County in southeastern Kansas...

* Until 100 PM CDT Saturday.

* At 653 AM CDT, gauge reports indicated that flooding continues due 
  to runoff from the heavy that occurred across the area Thursday 
  night into Friday. Flooding is already occurring in the warned 
  area. Lightning Creek and the Neosho River remain in flood stage. 
  Creeks and streams that flow into the larger stem river could also 
  be affected today.

* Some locations that will experience flooding include...
  Mccune, Walnut, West Mineral, Hepler, Sherman, Hallowell, Sherwin 
  and Greenbush.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3766 9509 3766 9490 3700 9490 3700 9507

$$

EW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Jul 17, 6:07 AM CDT, 46 minutes earlier.

Area forecast discussion, Jul 17, 6:07 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
607 AM CDT Sat Jul 17 2021

.SHORT TERM...(Today through Sunday)
Issued at 227 AM CDT Sat Jul 17 2021

Much more quiet night across the forecast area than was last
night, however convection with slow moving storms was just
southwest of the CWA early this morning. A nearly stationary front
was bisecting the forecast area over central MO with a surface low
over southwest KS and a weak surface trough extending eeast of the
low into northeast OK. It was along this boundary which was also
in an elevated instability axis with MU CAPES of 2000 j/kg and PW
values of 1.7 to 1.9 in. where the convection was firing. CAMS
were showing some scattered convection possibly
drifting/developing into our western CWA tonight and on Saturday
and we will be going with scattered pops across all but the far
northeast CWA during the day today. The front is expected to
slowly drift south across the area over the weekend and this risk
of scattered convection will likely persist through the weekend.
Drier air will continue to slowly work southwestward into the area
and pops will diminish from northeast to southwest over the
weekend.

High temperaures over the weekend will generally remain in the mid
80s with a few low 80s in the north and a few upper 80s in the
south possible.

.LONG TERM...(Sunday night through Friday)
Issued at 227 AM CDT Sat Jul 17 2021

An upper level ridge axis over the Rockies will remain there over
the weekend and gradually amplify. By Sunday night into Monday, a
piece of energy will begin to dive south on the eastern side of
the upper ridge over eastern Kansas and into western MO.
Meanwhile, in the lower levels, high pressure will continue to
build into the area behind the surface front. Showers and
thunderstorm chances will continue over the southwestern half of
the CWA as the shortwave energy moves across the area, while areas
in the northeast half of the CWA will likely remain dry as the
drier air mass continues to move in.

Eventually, by Tuesday, the upper energy will shift southwest of
the area and form a closed low which will then retrograde westward
and undercut the upper ridge. Tuesday and Wednesday look to be dry
across the area.

Heading into Thursday, moisture will begin to return northward
into the area and with afternoon instability developing over the
area, thunderstorms will once again return to the forecast to
close out the work week.

Temperatures will be in the low to mid 80s to start out the week,
but warming back into the mid to upper 80s by midweek and the
upper 80s to low 90s by the end of the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 605 AM CDT Sat Jul 17 2021

For the 12z TAFS, convection has remained mostly on the periphery
of the CWA overnight. Scattered convection will be possible mainly
towards the late morning and through the afternoon. May see some
MVFR conditions within the convection if a storm moves over the
station, but otherwise should remain in VFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 17, 6:39 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
639 AM CDT Sat Jul 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
639 AM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

  Scattered thunderstorms will be possible today and tonight,
  with the main concentration over southern Missouri into
  southeast Kansas. Heavy rain will be possible in these areas and
  any training storms could produce some localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Scattered thunderstorms will remain possible through Monday,
  mainly over southwest Missouri into southeast Kansas. Severe
  weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:27 PM CDTAreal Flood WarningSGFCherokee, Crawford23 hr

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.